Michigan, 2005

Damaging Wind in Michigan, June 27, 2005

June 27, 2005 · NWS MQT · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 27, 2:50 PM EST, 2 hours 55 minutes earlier.

Area forecast discussion, Jun 27, 2:50 PM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
350 PM EDT MON JUN 27 2005

.DISCUSSION...
FORECAST CONCERNS ARE POTENTIAL FOR SEVERE WEATHER TONIGHT...TUESDAY
AND WEDNESDAY NIGHT...AND LOW CLOUDS FOR TUESDAY/TUESDAY NIGHT.

CURRENT WEATHER...18Z WATER VAPOR LOOP AND RUC 500MB HEIGHT ANALYSIS
SHOWED AN UPPER LEVEL TROUGH OVER THE PACIFIC NW...RIDGING AHEAD OF
IT OVER MONTANA...ANOTHER WEAK SHRTWV TROUGH OVER NORTH DAKOTA AND
MANITOBA...THEN RIDGING ACROSS THE EASTERN GREAT LAKES INTO NEW
ENGLAND. AT THE SURFACE...LOW PRESSURE WAS LOCATED NEAR RED LAKE
ONTARIO WITH A COLD FRONT EXTENDING SW TO THE SIOUX FALLS SOUTH
DAKOTA AREA. VISIBLE SATELLITE IMAGES AND SURFACE OBS DEPICT A BROAD
AREA OF LOW STRATUS (CIGS AROUND 700 FT) WITH A FEW SHOWERS ON THE
NORTH SIDE OF THE SURFACE LOW...ALONG WITH TEMPERATURES IN THE 50S
TO LOW 60S. HOWEVER...AHEAD OF THE COLD FRONT...VERY WARM AIR HAS
MOVED NORTHWARD. CURRENT TEMPERATURES ACROSS UPPER MICHIGAN REMAIN
ON TRACK WITH READINGS IN THE LOW 90S AWAY FROM LAKE MICHIGAN.
DEWPOINTS ALSO ARE QUITE HIGH...WITH READINGS MAINLY IN THE MID TO
UPPER 60S. BECAUSE OF THESE HIGH TEMPS AND DEWPOINTS...SURFACE BASED
CAPE VALUES HAVE BEEN RUNNING ON THE ORDER OF 2500-3000 J/KG. DUE TO
DRIER AIR ABOVE THE SURFACE...100MB MEAN LAYER CAPES ARE 1500-2000
J/KG...HIGHEST IN THE FAR WEST. WITH THE CIN ALL BUT GONE...PLENTY
OF CUMULUS HAVE DEVELOPED ACROSS WESTERN UPPER MICHIGAN. RECENT
RADAR IMAGERY HAS SHOWN CONVECTION ALONG THE COLD FRONT IN CENTRAL
MN AND ALONG OUTFLOW FROM EARLIER CONVECTION IN NW WI. PRECIPITABLE
WATER VALUES AHEAD OF THE FRONT ARE ALSO HIGH...ON THE ORDER OF 1.75
INCHES PER LATEST RUC ANALYSIS.

TONIGHT...WEAKENING SHRTWV OVER NORTH DAKOTA IS PROGGED TO MOVE TO
THE THUNDER BAY AREA BY 12Z TUE. THIS...COMBINED WITH CONVECTIVE
OUTFLOWS...WILL HELP PROPEL THE COLD FRONT TO A WAWA TO IRON RIVER
LINE BY 12Z. MODEL DATA FROM THE GFS/NAM SHOW DIFFERING IDEAS ABOUT
THE CONVECTION. GFS DEVELOPED CONVECTION OVER THE HINCKLEY MN AREA
BETWEEN 18-00Z...THEN PROGRESSED IT NE ACROSS EASTERN LAKE SUPERIOR
BY 06Z. 12Z NAM...WHICH SEEMS MORE REASONABLE IN TERMS OF INITIAL
FIRING OVER NW WI AND WESTERN UPPER MI BETWEEN 21Z-00Z...ENDS UP
HAVING THE CONVECTION FALL APART AFTER MIDNIGHT. 18Z RUC IS SIMILAR
TO THE NAM. IT IS POSSIBLE THAT THE CONVECTION COULD WEAKEN AFTER
MIDNIGHT AS BETTER CONVECTION OCCURS OVER SOUTHERN WI...TRAPPING THE
BETTER INSTABILITY DOWN THERE. WILL PUT IN SOME WEAKENING TREND
AFTER MIDNIGHT BY DROPPING POPS DOWN TO CHANCE. UNTIL THAT WEAKENING
HAPPENS...SMALL MBE VELOCITIES (LESS THAN 10 KT) SUPPORT HEAVY RAIN
POTENTIAL...AND WITH SURFACE DELTA THETA-E VALUES OF 30 K BETWEEN
10000FT AND THE SURFACE...DAMAGING WINDS ARE STILL POSSIBLE. BEST
CHANCES FOR UPPER MICHIGAN REMAIN OUT WEST IN THE HIGHER INSTABILITY
THIS EVENING. FLASH FLOOD GUIDANCE IS HIGH AT THE MOMENT DUE TO THE
LATEST STRETCH OF DRY WEATHER...SO NO NEED FOR ANY FLOOD WATCH.
HOWEVER...SHOULD ANY STORM(S) SIT OVER ONE AREA FOR AN EXTENDED
PERIOD OF TIME...FLASH FLOODING MAY BECOME AN ISSUE. LOW
TEMPERATURES SHOULD BE CLOSE TO THE DEWPOINTS DUE TO THE WIND.
COOLEST READINGS...ALBEIT STILL ABOVE NORMAL...WILL OCCUR IN THE
WESTERN U.P. BEHIND THE COLD FRONT.

TUESDAY...WILL CONTINUE TO FOLLOW THE NAM AS THE GFS IS TOO WRAPPED
UP FROM CONVECTIVE FEEDBACK FROM TONIGHT. NAM ALSO HAS SUPPORT FROM
THE CANADIAN/UKMET. WITH THE SHRTWV CONTINUING TO THE NE AND RIDGING
BUILDING ACROSS THE PLAINS FROM MONTANA...THE FRONT WILL END UP
BECOMING E-W ORIENTED OVER THE SOUTHERN U.P. BY 18Z AND DROP SOUTH
INTO MARINETTE COUNTY BY 00Z. SOME PARTIAL SUNSHINE SHOULD OCCUR
DURING THE MORNING HOURS ALONG THE FRONT...AND WITH 850MB TEMPS
AROUND 16C...SURFACE TEMPS SHOULD CLIMB INTO THE LOW 80S. LIGHT
WINDS ASSOCIATED WITH THE FRONT WILL ALLOW FOR LAKE BREEZES TO
DEVELOP DURING THE AFTERNOON...RESULTING IN MORE -TSRA. WILL KEEP A
30 POP FOR -TSRA DURING THE MORNING...THEN UP THEM TO 50 OVER THE
SOUTHERN TIER AND EASTERN U.P.. AS FOR SEVERE POTENTIAL...LACK OF
MUCH IN THE WAY OF SHEAR WILL PREVENT ANY GOOD STORM ORGANIZATION.
HOWEVER WITH SURFACE DELTA THETA-E VALUES OF 30KT BETWEEN 15000 FT
AND THE SURFACE...STILL CANNOT RULE OUT DAMAGING WIND. SPC DAY 2
OUTLOOK HAS A 5 PERCENT PROBABILITY...AND THIS LOOKS GOOD. THE OTHER
STORY IS THE LOW CLOUD. HIGH 925MB RH FROM THE NAM...WHICH HANDLES
WHERE THE LOW CLOUD IS AT THE MOMENT...MOVES INTO THE KEWEENAW
PENINSULA BY 15Z...THEN INTO THE NORTHERN U.P. BY 18Z. THE NAM EVEN
SHOWS SOME LIGHT QPF AT HOUGHTON...PERHAPS IN THE FORM OF DRIZZLE.

TUESDAY NIGHT...COLD FRONT CONTINUES ITS SOUTHWARD PROGRESS TO NEAR
GRB BY 12Z SAT. GFS DEVELOPS CONVECTION OVER NW IOWA TUE EVENING
THEN BRINGS IT NE TO NORTHERN LAKE MICHIGAN BY 12Z WED. THINK THIS
MIGHT BE OVERDONE...ESPECIALLY BASED ON THE NAM/UKMET/CANADIAN
OUTPUT. WITH THE FRONT SLIDING SOUTH...SO WILL THE LOW CLOUDS AND
DRIZZLE. HAVE LOWERED LOW TEMPERATURES A BIT BASED ON GUIDANCE DUE
TO THE FRONT MOVING SOUTH. STILL ABOVE THE GUIDANCE AT THE MOMENT
HOWEVER GIVEN THE FRONTAL SPEED AND CLOUDS AROUND. ALSO...HAVE KEPT
A CHANCE OF -TSRA THROUGH THE NIGHT OVER THE SOUTHERN U.P....BOTH
FOR ANY EVENING LAKE BREEZE CONVECTION AND UNCERTAINTY ON HOW QUICK
THE FRONT SLIDES SOUTH.

WEDNESDAY INTO THURSDAY...INTERESTING PERIOD SHAPING UP HERE. TROUGH
OVER THE PACIFIC NW MOVES EASTWARD AND CAUSES FALLING PRESSURES
ACROSS THE PLAINS TUE/TUE NIGHT. WHERE THE MAIN LOW SETS UP WILL
HAVE BIG CONSEQUENCES IN TERMS OF BOTH HIGH TEMPERATURES AND
POTENTIAL FOR SEVERE WEATHER. HPC FOLLOWED THE UKMET/CANADIAN WHICH
SEEMS REASONABLE BASED ON CONVECTIVE FEEDBACK PROBLEMS FROM THE GFS
AND THE TOO PROGRESSIVE NATURE OF THE NAM. 00Z/12Z ECMWF RUNS ALSO
FOLLOW THE UKMET/CANADIAN IDEA. FOLLOWING THIS...AS THE TROUGH HEADS
INTO THE NORTHERN PLAINS...THE LOW IS EXPECTED TO DEEPEN. AT 00Z THU
IT SHOULD BE LOCATED IN CENTRAL MN WITH THE COLD FRONT CHANGED OVER
TO A WARM FRONT AND LIFTED NORTH BACK ACROSS THE U.P.. ANY LOW CLOUD
OR PATCHY FOG WED MORNING WILL MOVE NORTH OVER LAKE SUPERIOR...
ALLOWING FOR SOME PARTIAL SUNSHINE IN THE AFTERNOON. WITH 850MB
TEMPS AROUND 16C...TEMPS WILL EASILY BACK UP TO NEAR 80. POTENTIAL
EXISTS FOR EVEN WARMER CONDITIONS OUT WEST WHERE THE UKMET SUGGEST
850MB CLIMBING TO 20C BY 00Z THU. HAVE LEFT IN A CHANCE OF -TSRA
WITH THE WARM FRONT. CHANCES OF TSRA CONTINUE INTO WED NIGHT AS THE
SURFACE LOW OCCLUDES NEAR INTERNATIONAL FALLS AND THE OCCLUDED FRONT
PUSHES INTO THE U.P.. SPC DAY 3 OUTLOOK HAS A SLIGHT RISK OVER THE
CWA WHICH DOES NOT SEEM TO UNREASONABLE AS CONVECTION SHOULD FIRE
ALONG THE COLD FRONT. THE WHOLE SYSTEM PUSHES EAST ON THU AS THE
UPPER TROUGH MOVES INTO THE UPPER MISSISSIPPI VALLEY. DRY SLOT
COMING IN BEHIND THE FRONT COMBINED WITH THE LOW HEADING ON THE N
SIDE OF LAKE WILL BOTH CLEAR SKIES OUT AND CAUSE WINDS TO INCREASE.
850MB TEMPS REMAIN IN THE TEENS ON THU...SO DO NOT EXPECT HIGH TEMPS
TO COOL ALL THAT MUCH. WESTERLY WINDS WILL KEEP TEMPS COOLER THOUGH
ACROSS THE WEST NEAR THE LAKESHORE.

EXTENDED (FRI THROUGH MON)...MODELS ARE IN FAIRLY GOOD AGREEMENT
THROUGH THE EXTENDED...THOUGH THE GFS AND ITS ENSEMBLES SEEM TO BE
SLIGHTLY MORE PROGRESSIVE THAN THE CANADIAN/UKMET/ECMWF THROUGHOUT.
GIVEN THAT THE UKMET/CANADIAN SPED UP IN TERMS OF PROGRESSION SINCE
YESTERDAY...WILL FOLLOW A BLEND OF THE GFS/ECMWF. REMNANTS OF
WESTERN TROUGH ARE PROGGED TO BE OVER UPPER MICHIGAN AT 12Z FRI THEN
QUICKLY PROGRESS EASTWARD TO QUEBEC BY 00Z SAT. THIS WILL ALLOW FOR
HIGH PRESSURE TO BUILD IN...BRINGING DRIER AND COOLER AIR. 850MB
TEMPS ON FRI ARE EXPECTED TO RANGE FROM 8C WEST TO 5-6C
EAST...KEEPING HIGH TEMPERATURES A BIT BELOW NORMAL. WITH THE
PROGRESSIVE NATURE OF THE PATTERN...THE COOL DOWN WILL NOT LAST
LONG. RIDGING SHOULD BUILD ACROSS THE PLAINS LATE FRI AHEAD OF A
TROUGH ENTERING THE PACIFIC NW. THIS RIDGE AXIS IS PROGGED TO MOVE
OVER UPPER MI BY LATE IN THE DAY ON SAT...WITH 850MB TEMPS CLIMBING
TO 10-12C BY 18Z. WSW UPPER FLOW DOWNSLOPING ALONG THE ROCKIES WILL
CAUSE A TROUGH TO FORM IN THE PLAINS ON SAT. AS THE PACIFIC NW
TROUGH MOVES ACROSS SOUTH CENTRAL CANADA...THIS TROUGH WILL HEAD
TOWARDS THE GREAT LAKES. BY SUN EVENING...THIS TROUGH OR WEAK COLD
FRONT WILL BE NEAR DLH. 06Z GFS SHOWS A LOT OF CONVECTION DEVELOPING
AHEAD OF IT...WHICH IS NOT TOO UNREASONABLE GIVEN THAT PLENTIFUL
MOISTURE WILL RETURN UP INTO THE UPPER MISSISSIPPI VALLEY. 850MB
TEMPS OF 14-16C WILL ALSO ALLOW HIGH TEMPERATURES TO CLIMB INTO THE
UPPER 70S/LOW 80S ON SUN. EXPECT THE CONVECTION TO MOVE ACROSS THE
CWA SUN AFTERNOON AND NIGHT. THERE IS POTENTIAL FOR THE FRONT TO
HANG UP OVER THE U.P. FOR MON AS MORE HEIGHT FALLS OCCUR IN THE
PACIFIC NW. THEREFORE HAVE KEPT A CHANCE OF -TSRA GOING INTO THE 4TH
OF JULY. 850MB TEMPS OF 14C OR SO SUPPORT HIGHS IN THE UPPER 70S.

&&

.MQT...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AJ
Hazardous weather outlook, Jun 27, 4:30 PM EST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
530 PM EDT MON JUN 27 2005

MIZ001>007-009>014-084-085-281200-
ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE-
MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON-
SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT-
530 PM EDT MON JUN 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT AND TUESDAY

THUNDERSTORMS ARE LIKELY THIS EVENING...SPREADING FROM WEST TO EAST.
SOME OF THE STORMS MAY PRODUCE DAMAGING WINDS AND LARGE HAIL. HEAVY
RAIN IS ALSO POSSIBLE. THE POSSIBILITY OF THUNDERSTORMS WILL
CONTINUE OVERNIGHT INTO TUESDAY MORNING...THEN SHIFT SOUTH ACROSS
THE SOUTH HALF OF UPPER MICHIGAN FOR TUESDAY AFTERNOON. SOME OF THE
STORMS TUESDAY AFTERNOON MAY ALSO BECOME SEVERE...WITH DAMAGING
WINDS AND HEAVY RAIN THE MAIN HAZARDS.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS SOUTH CENTRAL UPPER
MICHIGAN TUESDAY NIGHT. DAMAGING WINDS ALONG WITH HEAVY RAIN WILL BE
THE MAIN HAZARDS...ESPECIALLY DURING THE EVENING.

THUNDERSTORMS ARE ALSO POSSIBLE WEDNESDAY AFTERNOON THROUGH THURSDAY
AND AGAIN ON SUNDAY AND MONDAY. THERE IS A SLIGHT RISK THAT SOME OF
THE STORMS WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT WILL BECOME
SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE MAIN HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS OCCURRING THIS EVENING AND MAY BE REQUIRED
AGAIN TUESDAY AFTERNOON AND EVENING...AND WEDNESDAY AFTERNOON AND
NIGHT.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.WEATHER.GOV/MQT (ALL LOWER CASE)

AJ

In the hours before

Local storm report, Jun 27, 5:45 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
645 PM EDT MON JUN 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     3 SW ONTONAGON          46.84N 89.36W
06/27/2005                   ONTONAGON          MI   LAW ENFORCEMENT

            TREE DOWN BLOCKING SOUTHBOUND LANE OF NORWICH RD.

0550 PM     TSTM WND DMG     4 S WATERSMEET          46.21N 89.18W
06/27/2005                   GOGEBIC            MI   LAW ENFORCEMENT

            4-5 TREES DOWN ON US-45

&&

AJ

The radar

The Marquette radar (KMQT), 106 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Houghton

When
June 27, 5:45 PM EST
Where
Houghton County, Calumet
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
47.250, -88.467

Large tree downed on power line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5457247.